Extreme Cold/Wind Chill, Kittson
- When
- December 17, 3:00 AM CST to December 18, 12:00 PM CST
- Where
- Kittson forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
The coldest temperatures were recorded on Sunday morning (the 18th), when most sites reported 20 below to 30 below zero minimum temperatures. When combined with steady winds of 5 to 15 mph, wind chill readings ranged from 40 below to 50 below zero.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
The coldest temperatures were recorded on Sunday morning (the 18th), when most sites reported 20 below to 30 below zero minimum temperatures. When combined with steady winds of 5 to 15 mph, wind chill readings ranged from 40 below to 50 below zero.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 16, 11:38 PM CST, 3 hours 22 minutes earlier.
Area Forecast Discussion
National Weather Service Grand Forks ND
1138 PM CST Fri Dec 16 2016
.UPDATE...
Issued at 1135 PM CST Fri Dec 16 2016
Tweeked pops one final time for second area of light snow moving
east into SE ND attm. With this batch of light snow keeping winter
wx advisory overnight as planned. Seeing a surge of stronger winds
southeast into E ND late this evening with the colder air. Wind
chills to 40 below in NCNTRL ND attm.
&&
.SHORT TERM...(This evening through Saturday)
Issued at 311 PM CST Fri Dec 16 2016
Primary forecast challenges continue to be light snow across the
south, incoming arctic airmass and associated headlines.
For the winter weather advisory, light snow has been reported as
far north as Devils Lake with the main band continuing to be south
of the CWA in SE SoDak and srn MN. Generally less than one half an
inch is expected north of I 94...with amounts increasing to around
3 to 4 inches toward the SD state line into Grant County MN. This
gradient will be quite tight and the 3 to 4 inch accumulations
will be right along the border, with northern Wilkin/Richland and
Ransom counties struggling to make an inch. By early morning, the
cold arctic air will bring wind chills into the winter weather
advisory area by 4 AM to 6 AM.
For the wind chill warning, the primary change has been to fill in
the area to the northwest covered earlier by a wind chill warning
and the winter storm advisory to the south. In reality, wind chill
advisory criteria will be met by midnight in these central and
eastern zones...however they will eventually fall into warning
criteria by midnight Saturday night. Therefore, some changes were
made to the headlines. The northwest zones beginning time was
moved up to 9 PM tonight to account for wind chill ADVISORY
criteria being met a few hours earlier than expected. The start
time for the remainder of northeastern ND and northwest MN was
bumped up to 3 AM and the area in the current winter storm
advisory will change to a wind chill warning at 6 AM. Again,
mostly advisory criteria tonight and tomorrow but falling into
warning criteria tomorrow night due to a long duration arctic
blast. Models continue to indicate the low pressure system to the
south pulling snow out of the southeastern zones by early Saturday
morning.
.LONG TERM...(Saturday night through Friday)
Issued at 311 PM CST Fri Dec 16 2016
Saturday night to next Friday...There is overall good agreement and
consistency with model guidance leading to a high confidence with
the general forecast for northern plains. Period starts with the
coldest air of the season to date with Sunday morning lows in the 20
to 30 below range. Already have windchill warning headline for this
period. Rapid warmup commences Sunday night into Monday as quasi-
zonal 500mb flow develops with westerly SFC winds causing rising
temps overnight as arctic airmass gets shunted eastward. Max temps
on Monday expected to be 25 degrees warmer than Sundays, with highs
around 25F. Temperatures keep rising with 850mb temps warming from
-25 to -30C on Sunday to near 0C by Monday and Tuesday afternoon.
Small window of some light snow on Tuesday morning across the north
with max temps Tuesday around 30F. A weak clipper system is expected
on Wednesday with light snow possible for the entire area. Max temps
Wednesday to Friday in the mid 20s with lows in the teens.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1135 PM CST Fri Dec 16 2016
A second batch of light snow into Fargo with IFR vsbys and VFR
ceilings thru 08/09z. Otherwise VFR with north-northwest winds 8
to 18 kts overnight into Saturday. Will see a decrease in VFR
stratocu and mid clouds from the northwest later tonight into
Saturday morning leading to a mostly clear sky by Saturday
evening.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Weather Advisory until 6 AM CST Saturday for NDZ049-052-
053.
Wind Chill Warning from 6 AM Saturday to noon CST Sunday for
NDZ049-052-053.
Wind Chill Warning from 3 AM Saturday to noon CST Sunday for
NDZ008-016-024-026>030-038-039.
Wind Chill Warning until noon CST Sunday for NDZ006-007-014-015-
054.
MN...Winter Weather Advisory until 6 AM CST Saturday for MNZ029>032-
040.
Wind Chill Warning from 6 AM Saturday to noon CST Sunday for
MNZ029>032-040.
Wind Chill Warning from 3 AM Saturday to noon CST Sunday for
MNZ001>009-013>017-022>024-027-028.
&&
UPDATE...Riddle
SHORT TERM...Speicher
LONG TERM...JK
AVIATION...RiddleHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 438 AM CST FRI DEC 16 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-171045- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 438 AM CST FRI DEC 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA, WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT AFTER A FIRST DUSTING OF LIGHT SNOW EARLY THIS MORNING, MORE LIGHT SNOW WILL DEVELOP SOUTH OF THE I-94 CORRIDOR THIS AFTERNOON AND CONTINUE INTO THE EVENING. ACCUMULATIONS WILL RANGE FROM 2 TO 4 INCHES. WIND CHILLS WILL DROP TONIGHT AS EVEN COLDER AIR MOVES INTO THE AREA. AFTER MIDNIGHT, THE WIND CHILLS IN THE DEVILS LAKE BASIN WILL RANGE FROM 40 TO 45 BELOW ZERO. A WIND CHILL WARNING IS IN EFFECT FOR THAT AREA BEGINNING AT MIDNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY DANGEROUS WIND CHILLS WILL RECOVER JUST A LITTLE BIT DURING THE DAY ON SATURDAY, BUT THEN PLUNGE BACK DOWN INTO THE 40 TO 45 BELOW RANGE ACROSS ALL OF EASTERN NORTH DAKOTA, NORTHWEST MINNESOTA, AND WEST CENTRAL MINNESOTA. THE WIND CHILL WARNING WILL BE IN EFFECT THROUGH NOON ON SUNDAY. SOME RECOVERY OF TEMPERATURES WILL BE POSSIBLE SUNDAY AFTERNOON AND NIGHT, BUT WIND CHILLS WILL SLOWLY RISE UP ABOVE 25 BELOW. LIGHT SNOW WILL BE POSSIBLE NORTH OF THE HIGHWAY 200 CORRIDOR SUNDAY NIGHT, BUT AMOUNTS ARE EXPECTED TO REMAIN UNDER AN INCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED BUT SNOW REPORTS ARE APPRECIATED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1114 PM CST FRI DEC 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1113 PM SNOW LISBON 46.44N 97.68W
12/16/2016 E1.5 INCH RANSOM ND PUBLIC
&&
DRIDDLEThe national radar mosaic for the moment the first event began.
24 extreme cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, December 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 663123, 663124, 663125, 663126, 663127, 663128, 663129, 663130, 663131, 663132, 663133, 663134, 663135, 663136, 663137, 663138, 663139, 663140, 663141, 663142, 663143, 663144, 663145, 663146.